Alert archive / Michigan / Winter Weather Advisories in 2017
Winter Weather Advisory 21, NWS Gaylord, MI
NWS Gaylord, MI issued this winter weather advisory at Mar 25, 2017, 3:17 PM EDT for 6 counties in Michigan. It took effect at Mar 25, 2017, 8:00 PM EDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2017, 3:17 PM EDT (19:17 UTC)
- In effect from
- Mar 25, 2017, 8:00 PM EDT
- Expired
- Mar 26, 2017, 4:00 PM EDT
- In force
- 20 hr
- Issued by
- NWS Gaylord, MI
Counties Alpena County, MI, Cheboygan County, MI, Emmet County, MI, Montmorency County, MI, Otsego County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 54 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 434 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200 WWUS43 KAPX 251917 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 317 PM EDT Sat Mar 25 2017 MIZ016>019-022>024-260330- /O.NEW.KAPX.WW.Y.0021.170326T0000Z-170326T1200Z/ Emmet-Cheboygan-Presque Isle-Charlevoix-Otsego-Montmorency-Alpena- Including the cities of Petoskey, Cheboygan, Rogers City, Charlevoix, Gaylord, Atlanta, and Alpena 317 PM EDT Sat Mar 25 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT SUNDAY... The National Weather Service in Gaylord has issued A Winter Weather Advisory for freezing rain resulting in some ice accumulations...which is in effect from 8 PM this evening to 8 AM EDT Sunday. * Expect freezing rain to develop around 8 PM and then diminish around 8 AM Sunday. * The greatest amount of ice accumulation will occur between 2 AM and 8 AM Sunday. * Total ice accumulations of 2/10 of an inch are expected. * The ice will result in difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads and hazardous travel. For the latest road conditions...go to the MDOT website at michigan.gov. $$ MIZ008-015-260330- /O.NEW.KAPX.WW.Y.0021.170326T0400Z-170326T1600Z/ Chippewa-Mackinac- Including the cities of Sault Ste. Marie and St. Ignace 317 PM EDT Sat Mar 25 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT SUNDAY... The National Weather Service in Gaylord has issued A Winter Weather Advisory for freezing rain resulting in significant ice accumulations...which is in effect from midnight tonight to noon EDT Sunday. * Expect freezing rain to develop around midnight and then diminish around noon Sunday. * The greatest amount of ice accumulation will occur between 2 AM and 8 AM Sunday. * Total ice accumulations of up to a 1/4 of an inch are expected. * power outages and tree damage are likely due to the ice. Travel will be dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads and hazardous travel. For the latest road conditions...go to the MDOT website at michigan.gov. $$
5 follow-up statements
308 WWUS43 KAPX 260219 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 1019 PM EDT Sat Mar 25 2017 MIZ016>019-022>024-261030- /O.CON.KAPX.WW.Y.0021.000000T0000Z-170326T1200Z/ Emmet-Cheboygan-Presque Isle-Charlevoix-Otsego-Montmorency-Alpena- Including the cities of Petoskey, Cheboygan, Rogers City, Charlevoix, Gaylord, Atlanta, and Alpena 1019 PM EDT Sat Mar 25 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... A Winter Weather Advisory remains in effect until 8 AM EDT Sunday. * Expect freezing rain to continue...diminishing around 8 AM Sunday. * The greatest amount of ice accumulation will occur between 2 AM and 8 AM Sunday. * Additional ice accumulations of 2/10 of an inch are expected. * The ice will result in difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... $$ MIZ008-015-261030- /O.CON.KAPX.WW.Y.0021.170326T0400Z-170326T1600Z/ Chippewa-Mackinac- Including the cities of Sault Ste. Marie and St. Ignace 1019 PM EDT Sat Mar 25 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EDT SUNDAY... A Winter Weather Advisory remains in effect until noon EDT Sunday. * Expect freezing rain to develop around midnight and then diminish around noon Sunday. * The greatest amount of ice accumulation will occur between 2 AM and 8 AM Sunday. * Total ice accumulations of 1/4 of an inch are expected. * power outages and tree damage are likely due to the ice. Travel will be dangerous and nearly impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... $$
731 WWUS43 KAPX 260758 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 358 AM EDT Sun Mar 26 2017 MIZ016>019-022>024-261200- /O.CON.KAPX.WW.Y.0021.000000T0000Z-170326T1200Z/ Emmet-Cheboygan-Presque Isle-Charlevoix-Otsego-Montmorency-Alpena- Including the cities of Petoskey, Cheboygan, Rogers City, Charlevoix, Gaylord, Atlanta, and Alpena 358 AM EDT Sun Mar 26 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... A Winter Weather Advisory for freezing rain remains in effect until 8 AM EDT this morning. * Light freezing rain will continue through early morning. * Ice accumulations of under one tenth of an inch are expected. * The ice will result in slick road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that freezing rain will cause travel difficulties. Be prepared for slippery roads. $$ MIZ008-015-261600- /O.CON.KAPX.WW.Y.0021.000000T0000Z-170326T1600Z/ Chippewa-Mackinac- Including the cities of Sault Ste. Marie and St. Ignace 358 AM EDT Sun Mar 26 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY... A Winter Weather Advisory for freezing rain remains in effect until noon EDT today. * Light freezing rain will continue through the morning hours. * Ice accumulations up to two tenths of an inch are expected. * The ice will result in slick roads and hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that freezing rain will cause travel difficulties. Be prepared for slippery roads. $$
093 WWUS43 KAPX 261203 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 803 AM EDT Sun Mar 26 2017 MIZ016>019-022>024-261315- /O.EXP.KAPX.WW.Y.0021.000000T0000Z-170326T1200Z/ Emmet-Cheboygan-Presque Isle-Charlevoix-Otsego-Montmorency-Alpena- Including the cities of Petoskey, Cheboygan, Rogers City, Charlevoix, Gaylord, Atlanta, and Alpena 803 AM EDT Sun Mar 26 2017 ...WINTER WEATHER ADVISORY HAS EXPIRED... Temperatures have risen to at or above freezing over far northern lower Michigan, and will continue to rise this morning. Untreated roads will remain icy in spots this morning, especially early. $$ MIZ008-015-261600- /O.CON.KAPX.WW.Y.0021.000000T0000Z-170326T1600Z/ Chippewa-Mackinac- Including the cities of Sault Ste. Marie and St. Ignace 803 AM EDT Sun Mar 26 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY... * Light freezing rain will continue through the morning hours. * Ice accumulations of around two tenths of an inch are expected. * The ice will result in slick roads and hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that freezing rain will cause travel difficulties. Be prepared for slippery roads. $$ JZ
758 WWUS43 KAPX 261450 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 1050 AM EDT Sun Mar 26 2017 MIZ008-262000- /O.EXT.KAPX.WW.Y.0021.000000T0000Z-170326T2000Z/ Chippewa- Including the city of Sault Ste. Marie 1050 AM EDT Sun Mar 26 2017 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * Occasional light freezing rain will slowly transition to light rain through mid-afternoon. * Ice accumulations of up to a quarter inch are expected. * The ice will result in slick roads and hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that freezing rain will cause travel difficulties. Be prepared for slippery roads. $$ MIZ015-261600- /O.CON.KAPX.WW.Y.0021.000000T0000Z-170326T1600Z/ Mackinac- Including the city of St. Ignace 1050 AM EDT Sun Mar 26 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY... * Occasional light freezing rain will gradually transition to light rain this morning. * Ice accumulations of one to two tenths of an inch are expected. * The ice will result in slick roads and hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that freezing rain will cause travel difficulties. Be prepared for slippery roads. $$ JZ
692 WWUS43 KAPX 262002 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 402 PM EDT Sun Mar 26 2017 MIZ008-262115- /O.EXP.KAPX.WW.Y.0021.000000T0000Z-170326T2000Z/ Chippewa- Including the city of Sault Ste. Marie 402 PM EDT Sun Mar 26 2017 ...WINTER WEATHER ADVISORY HAS EXPIRED... A few patches of freezing rain may still be possible in eastern upper Michigan through mid-evening, as temperatures hover around freezing in some spots. However, rain will be by far the most common precipitation type for the rest of the day into tonight. $$ JZ
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter weather advisory went out at Mar 25, 3:09 PM EDT, 8 minutes earlier.
Area forecast discussion, Mar 25, 3:09 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
309 PM EDT Sat Mar 25 2017
.NEAR TERM...(Tonight through Sunday)
Issued at 309 PM EDT Sat Mar 25 2017
...Significant ice accumulations expected across the north tonight...
High Impact Weather Potential...Widespread freezing rain across our
northern CWA causing hazardous travel conditions.
Pattern Synopsis/Forecast...Vertically stacked low pressure remains
centered over Missouri this afternoon with the associated warm front
extending eastward thru Central Illinois...Northern Indiana and
Northern Ohio. Elongated area of precip continues to fire north of
this warm front...with additional areas of precip ahead of and
around the low pressure system itself. Strong cold Canadian high
pressure has begun to swing NE into Quebec...allowing the warm
front...associated lift and deep moisture to surge northward toward
our CWA. Latest KAPX 88D base ref loop shows this resurgence of
moisture and precip already beginning to happen across our southern
CWA. All short term models still show POPs increasing to categorical
from SW to NE across our entire CWA tonight. Model soundings and
projected surface temp trends thru the night suggest precip should
remain all liquid for much of our southern CWA. Northern half of our
CWA however will likely receive mainly freezing rain and...in some
locations...significant ice accumulations especially across Eastern
Upper Michigan. Model soundings continue to show a very impressive
warm nose developing aloft...providing plenty of above freezing air
to completely melt the snowflakes aloft. Surface temps will hover
right around and/or just below freezing thru much of tonight and
into Sunday morning for locations along and north of M-32...with the
exception of Antrim county where temps should remain above freezing.
In coordination with MQT...will issue a strongly worded Winter Wx
Advisory for Eastern Upper Michigan with the expectation of up to a
quarter of an inch of ice accumulation is expected for later this
evening thru Sunday morning. Expected ice accumulation is notably
close to a quarter of an inch...above which is warning criteria.
Given the borderline nature of this evening (bordering on advisory
and warning criteria)...have decided to begin with a strongly worded
advisory and will watch/upgrade if necessary. Will also issue an
Advisory much of far Northern Lower Michigan along and north of M-32
for tonight where less than a quarter of an inch of ice accumulation
is expected as temps will likely warm above freezing in these areas
late tonight.
Once temps warm above freezing by afternoon across Eastern Upper
Michigan on Sunday...freezing precip will switch to all rain and any
ice accumulation should begin to thaw. High temps Sunday afternoon
will range from the mid to upper 30s in Eastern Upper Michigan to
the lower 50s across our far SW CWA.
&&
.SHORT TERM...(Sunday night through Tuesday)
Issued at 309 PM EDT Sat Mar 25 2017
...Wet wx into Sunday night then gradually drying out...
High impact weather potential...none.
Stacked low will lift out of MI Sunday night, with the 500mb
circulation opening up with time. Wraparound moisture will linger
into Monday morning, before a drying trend begins. A trailing
shortwave and associated surface low will move up the Ohio Valley
Monday night. Associated wx impacts will brush by to our south.
Considerable drying is expected after that, with a welcome stretch
of much quieter wx.
Sunday night...surface low advances ne-ward across lower MI, and
will be over northern Lake Huron by daybreak. Core of best dynamics
(dpva/height falls aloft) will be felt over the southern/eastern
Great Lakes. Still, we remain on the warm-advection side of the
system in the evening, with associated steepening lapse rates thanks
to falling heights/cooling aloft. Any outright cape seen in the Nam
stays just to our se, but certainly sct to perhaps nmrs showers will
be seen early on. SPC day 2 risk of thunder just clips se sections
of the forecast area; will refrain from adding thunder at this time
given lack of progged cape this far n/w. For overnight, wraparound/
cold conveyor belt band wraps into the region. But, this will be
diminishing with time as the 500mb low opens up and the 700mb low
center weakens. Sct to nmrs pops are again still in order, but
widespread precip is not a sure thing given the weakening system.
Weak cold advection will just be getting underway, and 850mb temps
will remain well above 0C. So precip will be all rain. Total QPF for
the night in most places will be less than a quarter-inch, but some
isolated higher amounts are certainly possible, especially in the
evening.
Min temps mid 30s to lower 40s.
Monday...initial surface low moves ne-ward from northern Lake Huron
into Quebec, though some troffing will linger over northern Huron.
Band of backwash moisture will exit northern MI during the morning,
and again this entire part of the system is weakening anyway as the
mid-level circulations weaken further. Hard to argue for anything
more than some chancy pops in the morning. Airmass remains quite
sludgy thru the day between 800 and 950mb, so anticipate a
considerable amount of cloud cover. Could perhaps even be some
patchy drizzle around, though model soundings do show some sub-950mb
dry air that would limit that potential. Next system will be
advancing into the mid-MS valley, with associated precip perhaps
reaching southern Lake MI. No risk of this getting up here this soon.
Max temps 40s to lower 50s.
Mon night/Tuesday...models are trending more confidently to the
idea that precip associated with the OH Valley system will pass to
our south. Arenac Co has the best chance at getting grazed with some
light rain Mon night, but a dry forecast is almost certainly best. A
Hudson Bay high will push somewhat cooler but much drier air into
the region by Tuesday, and cloud cover will finally wane. This trend
will start to play out late Mon night in eastern upper, with mostly
sunny skies expected across all of northern MI by Tue afternoon.
Min temps upper 20s to upper 30s. Max temps 40s to around 50f.
&&
.LONG TERM...(Tuesday night through Saturday)
Issued at 309 PM EDT Sat Mar 25 2017
Quiet start to the extended with high pressure moving through the
area mid-week. Bit more uncertainty heading into the weekend
however; as most guidance is developing low pressure and propagating
it toward the Great Lakes over the weekend. The track of this is
pretty divergent right now though, ranging from a complete miss to
the center of the track across northern Michigan. I think the
extreme southern solutions are not as likely, and there is a notable
northward shift in them from the previous run. And given the favored
storm track this year has been right over us, I don't think those
solutions are too far off. Normal temperatures for this time of year
are around the mid 40s, and highs through the extended look to be
right around that if not slightly above. So if precip does come, it
should come as rain during the day. Overnight lows continue to dip
low enough that snow mixing in isn't out of the question if precip
lingers overnight. Consensus blends are livable for now given the
uncertainty, as it favors bringing precip in over the weekend. Will
watch for any southern adjustments with the system which would
necessitate a drier forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 100 PM EDT Sat Mar 25 2017
Patchy light precip this afternoon...mainly light rain mixed at
times with some light snow or light sleet...will gradually give
way to more persistent widespread precip tonight into Sunday as
deep moisture again surges northward ahead of low pressure lifting
NE toward Michigan. The rain will transition to freezing rain
across far Northern Lower Michigan (PLN) later this evening and
overnight as surface temps cool to or just below freezing. Winds
will remain from the east at 10 to 20 kts.
&&
.MARINE...
Issued at 309 PM EDT Sat Mar 25 2017
Winds and waves will remain at and/or build to SCA criteria tonight
as the pressure gradient tightens along the northern periphery of
developing low pressure to our SW. Widespread precip will surge
northward thru Northern Michigan tonight into Sunday...with mainly
rain expected south of M-32 and mostly freezing rain expected north
of M-32.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY from 8 PM this evening to 8 AM EDT
Sunday for MIZ016>019-022>024.
WINTER WEATHER ADVISORY from midnight tonight to noon EDT Sunday
for MIZ008-015.
LH...SMALL CRAFT ADVISORY until 5 AM EDT Sunday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 5 AM EDT Sunday for LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY from 11 PM this evening to 5 AM EDT Sunday
for LSZ321-322.
&&
NEAR TERM...MLR
SHORT TERM...JZ
LONG TERM...ALM
AVIATION...MLR
MARINE...MLRHazardous weather outlook, Mar 25, 3:13 PM EDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 313 PM EDT Sat Mar 25 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-261000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 313 PM EDT Sat Mar 25 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Freezing rain will develop across Eastern Upper and most of far Northern Lower Michigan north of M-32 tonight. Significant ice accumulations are expected...especially across Eastern Upper Michigan. Please see advisories for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Freezing rain will continue into Sunday morning across Eastern Upper Michigan. Significant ice accumulations are expected. Please see advisories for further details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report icing amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 10:38 PM EDT | Small Craft Advisory | APX | 44 hr |
Nearby
Winter Weather Advisories in Michigan, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.